South Dakota, 2014

Hail in South Dakota, June 20, 2014

June 20, 2014 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced large hail in parts of Union and Clay Counties in extreme southeast South Dakota during the late afternoon of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail in parts of Union and Clay Counties in extreme southeast South Dakota during the late afternoon of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:37 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 20, 2:37 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 337 PM CDT FRI JUN 20 2014

WATCH HAS BEEN ISSUED FOR SOUTHERN SECTIONS OF CWA AS I WOULD
EXPECT WITH BEST CHANCES OF SEVERE WEATHER ALONG AND SOUTH OF
HIGHWAY 18. DONT EXPECT MUCH ACTIVITY EARLY AS BEST LIFT AND
DYNAMICS EXPECTED LATER. TO THE NORTH...NOT MUCH IN THE WAY EARLY
BUT INCREASING CHANCES OF STORMS AS THE NIGHT WEARS ON AS WAVE AND
BOUNDARY INTERACT TO THE SOUTH. DID NOT CARRY POPS AS FAR NORTH AS
HIGHWAY 34 WITH ABOVE THINKING. AGAIN OVERNIGHT...IT LOOKS LIKE
THE MAIN THREAT FOR STORMS AND/OR RAIN WILL BE ACROSS THE
SOUTH.

STORMS SHOULD CONTINUE OVER MUCH OF NORTHWEST IOWA LATE TONIGHT
AND INTO EARLY SATURDAY MORNING BEFORE DECREASING. SOME SLIGHT
CHANCE SEEMS JUSTIFIED TO KEEP IN THAT AREA THROUGH SATURDAY WHILE
ACTIVITY HOLDS OFF FURTHER WEST AND NORTH. MID TO UPPER 80S SHOULD
BE GOOD FOR HIGH TEMPERATURES WITH A FEW 90 DEGREE READINGS
POSSIBLE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 337 PM CDT FRI JUN 20 2014

DECENT SHEAR AND VERY UNSTABLE AIR WILL CONTRIBUTE TO A ROUND OF
DECENT STORMS SATURDAY NIGHT WITH SOME OF THE STORKS LIKELY
SEVERE. MARGINAL UPPER SUPPORT WITH SHORT WAVE FIGHTING UPPER
RIDGING OVER THE AREA MAY LIMIT COVERAGE AND POPS WILL BE KEPT AT
HIGH CHANCE MAX. A GREATER COVERAGE OF STORMS COULD HAPPEN SUNDAY
AS THE SURFACE SYSTEM MOVES OVER THE AREA...BUT INSTABILITY AND
SHEAR MAY BE DECREASING AND SEVERE STORMS SEEM A LITTLE LESS
LIKELY. HEAVY RAIN POTENTIAL WHICH SEEMS NOT LIKELY TO BE
WIDESPREAD SATURDAY NIGHT WILL BE LESS ON SUNDAY. AS LONG AS THE
SYSTEM KEEPS ITS FORECAST MOVEMENT. TEMPERATURES WILL NOT BE AS
WARM SUNDAY.

ANOTHER SHORT WAVE COMING ACROSS MONDAY WILL TURN THE FLOW WEST
NORTHWESTERLY AND SHOULD DRY OUT THE AREA. WEAK UPPER RIDGING AND
A RETURN TO WARM ADVECTION MAY BRING A FEW STORMS DURING MIDWEEK
ALONG WITH MODEST TEMPERATURES. THE PERIOD SHOULD STILL BE MOSTLY
DRY...BUT THE RIDGING MAY SHIFT EAST LATE IN THE WEEK AS HEIGHTS
LOWER NEAR THE PACIFIC COAST...AND THIS WOULD LEAD TO SOME INCREASE
IN THE STORM THREAT AGAIN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 142 PM CDT FRI JUN 20 2014

VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR
SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOAHES
FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS
KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR
CIGS TO CONTINUE THROUGH PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...HEITKAMP
LONG TERM...
AVIATION...HEITKAMP
Hazardous weather outlook, Jun 20, 3:28 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT FRI JUN 20 2014

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-211200-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-YANKTON-
428 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF
INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD
SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT
EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL
SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH
STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP
TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND
NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS
TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER
MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ071-211200-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
428 PM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM...
GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE
AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH
THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP TO
THE SIZE OF GOLF BALLS AND WIND GUSTS TO 60 MPH. THERE IS A SMALL
CHANCE THAT REDEVELOPMENT OF STORMS ACROSS THE AREA COULD PRODUCE
SPOTTY HEAVY RAINFALL FROM EXTREME NORTHEAST NEBRASKA EASTWARD ALONG
HIGHWAY 20 IN NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS
POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS
WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO
GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF
HEAVY RAINFALL ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

In the hours before

Local storm report, Jun 20, 3:18 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             5 E MERRILL             42.72N 96.15W
06/20/2014  E0.50 INCH       PLYMOUTH           IA   PUBLIC

&&

ADAMS
Local storm report, Jun 20, 3:19 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 N LAWTON              42.55N 96.18W
06/20/2014                   WOODBURY           IA   TRAINED SPOTTER

            SHINGLES WERE BLOWN OFF A RESIDENCE. ALSO SMALL BRANCHES
            BROKEN.

&&

ADAMS
Local storm report, Jun 20, 3:41 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             4 NW ANTHON             42.43N 95.92W
06/20/2014  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 20, 3:55 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             6 W MERRILL             42.72N 96.37W
06/20/2014  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 20, 4:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
512 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             2 E SIOUX CITY          42.50N 96.35W
06/20/2014  E1.50 INCH       WOODBURY           IA   PUBLIC

&&

ADAMS
Local storm report, Jun 20, 4:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 PM CDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             5 NE NEWCASTLE          42.70N 96.81W
06/20/2014  E1.00 INCH       UNION              SD   PUBLIC

&&

ADAMS

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clay

When
June 20, 4:24 PM CST
Where
Clay County, 2.31 mi SSW of Burbank
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -96.840

Hail, Clay

When
June 20, 4:29 PM CST
Where
Clay County, 2.31 mi SSW of Burbank
Measured
1.25 in hail
Reported by
Public
Coordinates
42.720, -96.840

Hail, Clay

When
June 20, 4:32 PM CST
Where
Clay County, 2.31 mi SSW of Burbank
Measured
2 in hail
Reported by
Public
Coordinates
42.720, -96.840

Hail, Union

When
June 20, 4:43 PM CST
Where
Union County, 2.81 mi S of Junction City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.740, -96.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525044, 525045, 525046, 525047.